Laboratory Support, Continued

How to Subscribe
MLS & MLT Comprehensive CE Package
Includes 145 CE courses, most popular
$95Add to cart
Pick Your Courses
Up to 8 CE hours
$50Add to cart
Individual course$20Add to cart
Need multiple seats for your university or lab? Get a quote
The page below is a sample from the LabCE course Mushroom Poisoning and the Laboratory's Role in Monitoring Patients. Access the complete course and earn ASCLS P.A.C.E.-approved continuing education credits by subscribing online.

Learn more about Mushroom Poisoning and the Laboratory's Role in Monitoring Patients (online CE course)
Laboratory Support, Continued

In addition to liver function studies, a complete blood count (CBC) is in order for mushroom poisoning from either Amanitin or Gyromitrin toxin since ingestion of either of these two toxins can cause hemolytic anemia and acute blood loss. Methemoglobinemia may also be observed in Gyromitrin poisoning. The PT and aPTT, plus blood glucose should be monitored on patients taking Warfarin who have eaten the Chaga mushroom Inonotus obliquus.
Drug and alcohol screening should be considered for all patients presenting with hallucinations, agitation, convulsions, confusion, schizophrenic-like symptoms, euphoria, coma-like state, and an unknown ingestion.
Specialized techniques such as enzyme-linked immunosorbent assay, thin-layer and gas-liquid chromatography are available. They can detect the various mushroom toxins; however, these specialized methods are typically not available in hospital laboratories but are limited to forensic and research facilities.